Unusual cause of hypotension in a polytrauma victim: A case
The present case has been published in the Indian Journal of Critical Care Medicine.

Shock in polytrauma patient is believed to be due to hemorrhage until proven otherwise. A 28-year-old male patient presented to the trauma center with a history of blunt trauma to the chest and abdomen following fall from height. He had a medical history of seizure disorder for the past 5 years for which he was on antiepileptic drugs.

On arrival at the emergency department, the patient was conscious, responding but tachypneic (respiratory rate 30 breaths/min) with bilateral equal air entry and in the state of shock (blood pressure was 80/40 mmHg, and heart rate was 130/min). Pupils were bilaterally equal and reactive. He was resuscitated in the emergency department (ED) with 2 L of crystalloids and two units of packed red blood cells.

Chest X-ray, electrocardiography, pneumoscan, and extended focused assessment with sonography for trauma scans did not reveal any obvious abnormality. Noncontrast computed tomography (NCCT) head and cervical spine ruled out intracranial/extracranial bleed or spinal cord injury. Even after adequate fluid resuscitation and blood transfusion, he continued to be in shock requiring multiple vasopressor (noradrenaline and adrenaline) supports.

Bedside echocardiography ruled out any cardiac dysfunction/tamponade/embolism. The patient was taken up for emergency exploratory laparotomy to rule out any retroperitoneal bleed or bowel injury. However, laparotomy was negative. Emergency blood biochemistry revealed that the patient had low serum calcium levels (ionized calcium 0.19 mmol/L, total calcium 4.2 g/dl, and total protein 6.8 g/dl). Once intravenous calcium was supplemented, the patient's shock started improving.

After 3 days of calcium therapy, the patient was weaned off completely from vasopressors. The cause of low serum calcium levels was investigated. NCCT films were reviewed which revealed bilateral basal ganglia and cerebellar calcification which were missed initially in the ED. Serum parathyroid hormone (PTH) levels were found to be low (4 pg/ml).

The patient's kin gave a history of him being emotionally labile with a history of sudden crying, aggressive behavior, and frequent mood changes. Based on the characteristics of NCCT findings, coexistent neuropsychiatric symptoms, and with hypocalcemia and hypoparathyroidism, a diagnosis of Fahr's syndrome was made.

Read more here: https://pxmd.co/dDS66
N●●●●a K●●●r S●●●●m and 9 others like this5 shares
Like
Comment
Share